Oregon, 2008Wildfire in Oregon, September 17 to 21, 2008
September 17 to 21, 2008 · NWS MFR · 1 event in 1 county or zone
A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls. It burned 1275 acres and was contained at 21/1800 PDT. No expenditure value was available for this fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 17, 8:00 AM PST, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 17, 8:00 AM PST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PDT WED SEP 17 2008
.DISCUSSION...THE TROUGH THAT BROUGHT THUNDERSTORMS TO THE REGION IS
SLOWLY MOVING NORTHEAST. THE NAM12 AND GFS SHOW THE MAIN AREA OF
INSTABILITY AND MOISTURE WILL REMAIN EAST OF THE CASCADES WITH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON.
THIS EVENING ISOLATED THUNDERSTORM ACTIVITY WILL LINGER IN LAKE
COUNTY WITH ACTIVITY ENDING OR SHIFTING NORTHEAST OUT OF OUR
AREA AFTER DARK.
ON THURSDAY SOUTHERLY FLOW RETURNS FROM THE BOUNDARY LAYER UP
THROUGH 700MB BUT AREA IS IN WEAK FLOW OF UNFAVORABLE RIGHT
ENTRANCE REGION...VERY LITTLE IN THE WAY OF BL CONVERGENCE AND
THUS A FAVORABLE PRECURSOR ENVIRONMENT HEADING INTO THE NEXT
APPROACHING CLOSING LOW THAT SWEEPS INTO NORTH CENTRAL CALIFORNIA
FRIDAY.
FRIDAY THE TRACK OF THE UPPER LOW BRINGS A CHANCE OF THUNDERSTORMS
TO OUR REGION WITH THE BULK OF THE ACTIVITY MOVING EAST OF THE
CASCADES FRIDAY EVENING. AS THE LOW MOVES SLOWLY EAST ISOLATED
THUNDERSTORMS WILL CONTINUE ALL NIGHT MOVING INTO EASTERN OREGON
AND IDAHO ON SATURDAY.
HEIGHTS REMAIN LOW ON THE WEEKEND DIPPING DEEPLY TO NEAR 560DM ON
TUESDAY AND A DEEP LONG WAVE TROUGH MOVES THROUGH. THIS TROUGH BRINGS
A CHANCE OF RAIN TO THE AREA MONDAY AND TUESDAY.
WITH THE LOWER HEIGHTS THE PERIOD FROM SATURDAY ONWARD WILL HAVE
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL.
&&
.AVIATION...WIDESPREAD IFR ALONG THE COAST WILL BURN BACK TO ONLY
SLIGHTLY OFFSHORE AND REMAIN NEAR OTH THROUGH THE DAY. THIS IFR AREA
WILL MOVE BACK INLAND THIS EVENING WITH AREAS OF MVFR SPILLING INTO
THE RBG AREA BY TOMORROW MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
11
Hazardous weather outlook, Sep 16, 2:13 PM PST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT TUE SEP 16 2008
ORZ617-623-170500-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
313 PM PDT TUE SEP 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.
.DAY ONE...TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ280>282-284-ORZ620>622-624-170500-
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
313 PM PDT TUE SEP 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.
.DAY ONE...TONIGHT
A FIRE WEATHER WATCH IS IN EFFECT UNTIL 10 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Jackson County
- When
- September 17, 12:23 PM PST to September 21, 6:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls. It burned 1275 acres and was contained at 21/1800 PDT. No expenditure value was available for this fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 17, 2008$75,000 · 1 event
- Waterspouts in Gulf of Mexico, September 17, 20085 events
- Tornado in Florida, September 17, 2008EF0 · 1 event
- Flood in Illinois, September 17 to 24, 20081 event
- Heavy Rain in Florida, September 17, 20081 event
- Damaging Wind in Florida, September 17, 200850 kt wind · 1 event
- Flash Flood in California, September 17, 20081 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 17, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131337.